Georgia, 2005

Hail in Georgia, May 19, 2005

May 19, 2005 · NWS FFC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 19, 8:30 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, May 19, 8:30 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 AM EDT THU MAY 19 2005

.UPDATED...
QUICK UPDATE TO DROP FOG AND ADD LOW POPS TO PORTIONS OF EAST
CENTRAL GEORGIA FOR THIS MORNING.

.PREVIOUS FORECAST...
EXPECT SCT SHRA/TSRA TO GRADUALLY DEVELOP TODAY AS SHORT WAVE OVER
MN BEGINS MOVING TOWARD THE OHIO VALLEY TONIGHT. FLOW AHEAD OF THE
WAVE WILL INCREASE SOME WITH WARM ADVECTION PATTERN DEVELOPING.
INSTABILITY NOT QUITE AS HIGH AS EARLIER THOUGHT BUT MORE THAN
ENOUGH FOR TSRA. SVR POTENTIAL LIMITED. LI VALUES SHOULD ONLY DROP
TO -3 OR SO BUT STORM RELATIVE FLOW WILL BE LESS THAN 15KTS SFC
THROUGH 300MB. LOW LEVEL SR FLOW LOOKS GOOD FRIDAY NW ZONES AND WEST
OF CWA BUT AGAIN VALUES ACROSS REST OF GA WILL BE LESS THAN 15KTS.
MEASURABLE PRECIP SHOULD BE OBSERVED AT MOST SITES THUR NIGHT AND
FRIDAY BUT HOLDING BACK SOME BASED ON CONVECTIVE NATURE OF PRECIP.

WAVE SHOULD MOVE THROUGH A LITTLE QUICKER THAN EARLIER THOUGHT. NEW
GFS/UKMET/ECMWF COMING MORE IN LINE WITH NAM. PRECIP SHOULD END FROM
NORTH TO SOUTH FRIDAY NIGHT. COULD SEE SOME DENSE FOG FRIDAY NIGHT
UNLESS PRESSURE GRADIENT TIGHTENS UP BEHIND FRONT. REST OF WEEKEND
SHOULD BE IN GOOD SHAPE WITH A VERY SLIGHT CHANCE OF PRECIP LATE
SUNDAY. DGEX MODEL MORE AGGRESSIVE WITH CLOUDS AND PRECIP BUT STILL
QUESTIONABLE THAT ENOUGH MOISTURE WILL BE AVAILABLE FOR MEASURABLE
PRECIP. BY MID WEEK...MODELS DIVERGE WITH DGEX PROGGING STRONG ZONAL
FLOW ACROSS U.S. AND GFS/ECMWF KEEPING DEEP TROUGH JUST OFF THE EAST
COAST. TEMPS SHOULD BE SLIGHTLY BELOW NORMAL BUT TEMPERED THEM
SOMEWHAT BASED ON MODEL CONTINUITY AND INTER-WFO CONSISTENCY
CONCERNS.

&&

.AVIATION...
AREA OF IFR CEILINGS OVER CENTRAL GA ROUGHLY AHN AND S WILL NEED TO
BE WATCHED THIS MORNING. THESE LOWER CLOUDS ARE MOVING NNW.
OTHERWISE NO MORE THEN 4000-5000 FT SCATTERED CU/SC AND SOME HIGH
CLOUDS. EXPECTING 5000-6000 FT CEILINGS LATER TODAY. PATCHY IFR
VSBYS FOG/HAZE MAINLY N AND W OF TAF SITES. OTHERWISE 3-6SM FOG/HAZE
THIS MORNING. SCATTERED T-STORMS EXPECTED THIS AFTERNOON AND MORE
LIKELY TONIGHT. CAN NOT RULE OUT ISOLATED ACTIVITY THIS MORNING.
SURFACE WINDS ESE BECOMING SSW 10 KTS OR LESS LATER THIS MORNING. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         82  64  75  60 /  40  60  70  40
ATHENS          82  64  77  60 /  40  70  70  50
GAINESVILLE     82  63  75  60 /  60  70  70  50
ROME            85  64  79  60 /  60  70  70  40
COLUMBUS        87  66  81  64 /  30  40  70  50
MACON           87  66  82  63 /  30  40  70  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, May 19, 10:00 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO A WEAK TROUGH THAT
WILL DEVELOP THIS AFTERNOON. LOW PRESSURE AND ASSOCIATED COLD FRONT
WILL BECOME BETTER ORGANIZED OVER THE MID U.S. THIS AFTERNOON...AND
MOVE TO THE TENNESSEE VALLEY AND CENTRAL APPALACHIANS TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. SMALL HAIL
AND GUSTY WINDS WILL ALSO BE POSSIBLE. THE BEST AREA FOR
THUNDERSTORMS TO DEVELOP WILL BE ACROSS NORTH GEORGIA ANY TIME THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.

.DISCUSSION...
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL DEVELOP ACROSS NORTH
GEORGIA AS WEAK SHORT WAVE ENERGY AHEAD OF A STRONGER UPPER
TROUGH...MOVE TO NORTH GEORGIA THIS AFTERNOON. CAPES WILL INCREASE
TO AROUND 1500 WITH LIFTED INDICES OF -2 TO -4. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH GEORGIA THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.
WHILE SOME STORMS MAY BECOME STRONG WITH SMALL HAIL AND GUSTY
WINDS...THE LACK OF STRONGER DYNAMICS OR VERTICAL WIND SHEAR WILL
KEEP STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY...AND
MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

EA

The radar

The Robins AFB radar (KJGX), 71 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Taylor

When
May 19, 1:40 PM EST
Where
Taylor County, Reynolds
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.567, -84.100

The public reported penny-sized hail.

Hail, Crisp

When
May 19, 3:11 PM EST
Where
Crisp County, 1 mi NE of Penia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.983, -83.683

The Crisp County Emergency Management Director reported penny-sized hail on Cemetary Road in the northeast portion of the county.

Hail, Hall

When
May 19, 10:00 PM EST
Where
Hall County, Lula
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -83.667

The public observed nickel-sized hail at a Waffle House restaurant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454536, 5454534, 5454535.